Dense Fog, Alexander
- When
- September 6, 3:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed parts of southern Illinois, mainly along and north of a line from Carbondale to Marion and Harrisburg. The Mississippi River counties were also affected by dense fog.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed parts of southern Illinois, mainly along and north of a line from Carbondale to Marion and Harrisburg. The Mississippi River counties were also affected by dense fog. Visibility dropped to one-quarter mile or less for several hours. The fog occurred with a very weak southerly wind flow of moist air ahead of a weak cold front. The front extended from central Illinois to south central Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 6, 2:53 AM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT THU SEP 6 2012
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 339 AM CDT THU SEP 6 2012
PATCHY DENSE FOG DEVELOPING THIS MORNING IS BECOMING SO PERVASIVE
THAT WE BELIEVE A DENSE FOG ADVISORY IS WARRANTED EARLY THIS
MORNING. THERE MAY BE A FEW LOCATIONS THAT DO NOT HAVE FOG...OR DO
NOT HAVE VSBYS RESTRICTED TO NEAR ZERO AT TIMES...BUT OTHERWISE
SURFACE OBS AND 11-3.9U IR SATELLITE SHOTS SUGGEST THOSE LOCALES
WILL BE FEW/FAR BETWEEN.
AFTER THE FOG BURNS OFF...HRR/LAPS DATA SHOWS WEAK CONVERGENCE
DEVELOPING IN DIURNALLY DESTABILIZED ATMOS OVER MAINLY SRN PTNS
SEMO/SWKY...WARRANTING SLGT CHANCE MENTION POPS THIS PM. THIS WILL
OCCUR IN SOUPED UP/HEAT OF DAY WITH HEAT INDICES AROUND THE TRIPLE
DIGIT MARK...BUT PROB JUST SHY OF HEADLINE CRITERIA TODAY...ESP IF
THUNDERSTORMS/CONVECTIVE CLOUD DEBRIS GET GOING IN SAME AREA.
NEW MODELS BRING MAIN FRONT IN FRIDAY-FRIDAY NIGHT. THE DIFFERENCE
THIS RUN IS A LITTLE SLOWER ARRIVAL...AND A LITTLE QUICKER THRUST
THRU AND OUT OF THE AREA. SO WE MADE THESE ADJUSTMENTS ACCORDINGLY
WITH NUMEROUS MODELS SHOWING THE SAME. ALSO SPIKED POPS NOW INTO
CATEGORICAL AREA AS EXPECTED AND NOTE SWODY2 SLGT RISK ENTIRE AREA
FOR LATE FRI-FRI NIGHT. LINGERED SAT AM POP BUT IF TRENDS CONTINUE
THAT'LL TAPER AS WELL...DIDNT WANT TO MAKE TOO DRASTIC A MOVE IN
THAT DIRECTION JUST YET. COOLER AIR STILL SLATED POST FRONTAL FOR
THE WEEKEND.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ISSUED AT 339 AM CDT THU SEP 6 2012
GFS AND ECMWF SHOW HIGH PRESSURE OVER THE CENTRAL U.S. SUNDAY INTO
MONDAY...SLIDING EAST OF THE PAH FORECAST AREA MONDAY NIGHT INTO
TUESDAY. VERY DRY AIR WILL REMAIN OVER THE REGION AND UNSEASONABLY
COOL CONDITIONS WILL PERSIST SUNDAY AND MONDAY AS WINDS CONTINUE OUT
OF THE NORTH TO NORTHEAST. TEMPERATURES WILL BE 5 TO 10 DEGREES
BELOW SEASONAL NORMALS. A RETURN OF SOUTHERLY FLOW TUESDAY WILL
LEAD TO A WARM UP AND INCREASING DEW POINTS TUESDAY INTO
WEDNESDAY...WITH TEMPERATURES BACK TO SEASONAL READINGS BY
WEDNESDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 339 AM CDT THU SEP 6 2012
PATCHES OF IFR FOG DEVELOPING RESTRICTING BOTH HORIZONTAL AND
VERTICAL VSBYS. THIS WILL BURN OFF BY 14Z WITH SMALL DIURNAL
THUNDERSTORM CHANCES TOO SLGT TO MENTION IN TAFS FOR NOW...BUT
PERHAPS A LITTLE MORE OF A CHANCE SOUTH (KCGI/KPAH) THAN NORTH
(KEVV/KOWB).
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR ILZ075>078-
080>094.
MO...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR MOZ076-086-
087-100-107>112-114.
IN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR INZ081-082-
085>088.
KY...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR KYZ001>022.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 634 PM CDT WED SEP 5 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 634 PM CDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT THE THREAT OF STRONG TO SEVERE STORMS HAD DIMINISHED MARKEDLY JUST PRIOR TO SUNSET. ANY STORMS THAT DEVELOP TONIGHT SHOULD REMAIN AT OR BELOW SEVERE LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN ISOLATED STRONG TO LOCALLY SEVERE THUNDERSTORM MAY BE POSSIBLE THURSDAY AFTERNOON ACROSS SOUTHERN SECTIONS OF WEST KENTUCKY...THEN FOCUSING BACK TOWARD SOUTHEAST MISSOURI DURING THE LATE AFTERNOON UNTIL SHORTLY AFTER SUNSET. STRONG TO SEVERE THUNDERSTORMS MAY ALSO BE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS ON FRIDAY...ASSOCIATED WITH THE PUSH OF THE COLD FRONT THROUGH THE OUTLOOK AREA. GIVEN THE MARGINAL SHEAR EXPECTED WITH ANY ORGANIZED THUNDERSTORM DEVELOPMENT...LOCALLY DAMAGING WINDS...ISOLATED LARGE HAIL AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO MAY NOT BE OUT OF THE QUESTION...BUT ANY POTENTIAL WOULD BE LIMITED TO A SMALL LOW PRESSURE CENTER MOVING ALONG THE FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH EARLY THIS EVENING FOR ALL OF SOUTHEAST MISSOURI...EXTREME SOUTHERN ILLINOIS ALONG AND SOUTH OF ROUTE 13...AND ALL OF WEST KENTUCKY...SOUTH OF UNION...HENDERSON AND DAVIESS COUNTIES. SPOTTER ACTIVATION MAY ALSO BE NEEDED ON FRIDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SMITH
The national radar mosaic for the moment the first event began.
14 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408211, 408212, 408213, 408214, 408215, 408217, 408218, 408219, 408221, 408222, 408223, 408224, 408225, 408226.